I had a BA 3 weeks ago and I have what appears to be 2 painful veins popping out under each breast especially when I reach my arms up. My ps said it was a lymph node condition 3-4% of woman get after BA. It may go away on its own, but if not, I'll need antibiotics, but not too worry. I read an online article though saying this sometimes happens when there's been a leak in the implants, so now I'm worried! Does this only happen when the implants leak? Should I be worried?
What Causes Lymph Node Swelling Below the Incision After BA?
Doctor Answers (8)
Thank you for the question.
The “painful veins" under each breasts are likely to be Mondor veins which are in inflamed veins. This condition is self limited and may respond to anti-inflammatories and warm compresses.
Mondor's syndrome are the development of cords along the breast fold that are really superficial veins that have a phlebitis. This is usually treated with antiinflammatories and warm compresses.
Cords / bands under the breast after BA
As the other posters have mentioned, it's a common, but temporary side effect of breast surgery called Mondor's syndrome. It's really an irritated and inflamed vein, not a lymph node. It will resolve with time (few weeks), not to worry. Warm compresses and anti-inflammatory medications may help, too.
You might also like...
Swelling beneath incision for Breast augmentation tend to be clotted veins and not lymph nodes = Mondor's
This sounds more like Mondor's disease and is usually self limited and tends to resolve with time. Motirn and compresses may help. Discuss this with your surgeon
Web reference: http://www.bodysculptor.com/breast-surgery-chicago/
Painful Veins after Breast Augmentation
As mentioned, Mondors Syndrome (superficial thrombophlebitis) is occasionally seen, and despite the scary name is minor and goes away with symptomatic treatment.
Mondor's syndrome after breast augmentation
What you are describing is most likely Mondor's syndrome, which classically appears as sometimes painful cord-like "banjo strings" under the skin just below the breasts following augmentation. This usually appears within a few weeks of breast augmentation and usually resolves spontaneously. It does not need any antibiotics. Be sure you show this to your surgeon to be sure there is nothing more serious going on. It is not associated with implant rupture. Anti-inflamitory drugs such as ibuprofen is helpful.
The new implants (if these silicone gel) are the cohesive type, and leaks are unlikely, unless you had a rupture somehow (very difficult unless they were punctured, still more unlikely). These are probably thrombosed veins, or a reaction to the procedure. I would have your PS follow you closely.
Mondor's Cord causes Swelling Below Incision After Breast Augmentation
It is likely that the swelling you are describing is a visible vein below the skin that has clotted. A Mondor's Cord is such a clotted vein and typically will not cause further problems.
Mondor's Cords are uncommon, can be single or multiple, and I recommend warm compresses and massage for treatment. Other situations, such as traction or pulling from a suture, can cause a cord-like appearance, so it is best to see your surgeon for an evaluation.
Hope this helps
Nick Slenkovich, MD FACS
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.